Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Shreveport, LA

April 22, 1997Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 22, 1997, 5:51 AM CDT for Wood County, Texas. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 5:51 AM CDT (10:51 UTC)
Expired
Apr 22, 1997, 7:00 AM CDT
In force
69 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Wood County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:20 AM CDTThunderstorm Wind 60Quitman, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:00 AM CDTTornado WatchSPC5 hr
Apr 22, 5:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 221052 RRA
SVRSHV
TXC499-221200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
551 AM CDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 AM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...WOOD COUNTY
 
AT 550 AM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE
THUNDERSTORMS STRETCHING FROM COOPER TO SULPHUR SPRINGS TO EMORY. THIS
LINE WAS MOVING TO THE EAST AT 30 MPH. DAMAGING WINDS IN EXCESS OF 70
MPH ARE POSSIBLE WITH THIS LINE OF STORMS. HAIL IS ALSO POSSIBLE.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.
 
4/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:03 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 22, 4:03 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT TUE APR 22 1997

WILL KEEP BRIEF
FRONTAL SYSTEM OVER NORTHEAST TEXAS ACROSS NORTH LOUISIANA AND INTO
MS CONTINUES TO REMAIN FOCUS FOR SHOWERS AND THUNDERSTORMS. THE FRONTAL
SYSTEM WILL REMAIN OVER THE FA DURING THE DAY AND THEN MOVE SLOWLY
SOUTH BY LATE AFTERNOON AND INTO THE EVENING. ANOTHER IN A SERIES
OF UPPER DISTURBANCES WILL SPREAD SOUTHEAST IN THE NORTHWEST FLOW
ALOFT WITH THE UPPER TROF DEEPENING AND MOVING FRONT TO NEAR
COASTAL SECTIONS DURING THE EVENING.  AFTER THE FRONT MOVES EAST
AND SOUTH OF CWA RAIN CHANCES WILL DECREASE WITH LOWER MEAN RH
VALUES. SHOWERS AND THUNDERSTORMS WILL BE SEVERE TODAY AND POSSIBLY
INTO THE EVENING OVER THE FA. WITH A SURFACE LOW IN THE GULF AND
ANOTHER OVER THE SOUTHEAST ENOUGH MOISTURE WILL WRAP AROUND TO
KEEP CLOUDS INTO THE NORTHEAST AND NORTHERN SECTIONS OF CWA
BUT DRY SLOT WILL ALLOW DECREASE IN CLOUDS ON WEDNESDAY.z

SHV 75/53/79 851  MLU 75/54/78 851                  SIX

In the hours before

Local storm report, Apr 22, 3:40 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
340 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0220 AM    SHREVEPORT                LA   .75 INCH HAIL
04/22/97   CADDO                          LINWOOD AND 70TH STREET

0230 AM    HALLSVILLE                TX   .75 INCH HAIL
04/22/97   HARRISON

0240 AM    SHREVEPORT RGNL ARPT      LA   .75 INCH HAIL
04/22/97   CADDO

0325 AM    3 W LINDEN                TX   4.5 INCH HAIL
04/22/97   CASS

0330 AM    KEITHVILLE                LA   .5 INCH HAIL
04/22/97   CADDO

0335 AM    KEITHVILLE                LA   .75 INCH HAIL
04/22/97   CADDO

ELEVEN
Local storm report, Apr 22, 3:49 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
340 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0220 AM    SHREVEPORT                LA   .75 INCH HAIL
04/22/97   CADDO                          LINWOOD AND 70TH STREET

0230 AM    HALLSVILLE                TX   .75 INCH HAIL
04/22/97   HARRISON

0240 AM    SHREVEPORT RGNL ARPT      LA   .75 INCH HAIL
04/22/97   CADDO

0325 AM    3 W LINDEN                TX   4.5 INCH HAIL
04/22/97   CASS

0330 AM    KEITHVILLE                LA   .5 INCH HAIL
04/22/97   CADDO

0335 AM    KEITHVILLE                LA   .75 INCH HAIL
04/2"2/97   CADDO

ELEVEN
Local storm report, Apr 22, 4:25 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
425 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0345 AM    KEITHVILLE                LA   2.5 INCH HAIL
04/22/97   CADDO

0355 AM    SHREVEPORT                LA   1 INCH HAIL
04/22/97   CADDO                          JEWELLA AND GREENWOOD RD

0350 AM    STONEWALL                 LA   1 INCH HAIL
04/22/97   DE SOTO

0410 AM    STONEWALL                 LA   1.75 INCH HAIL
04/22/97   DE SOTO

ELEVEN
Local storm report, Apr 22, 4:28 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
425 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0345 AM    KEITHVILLE                LA   2.5 INCH HAIL
04/22/97   CADDO

0355 AM    SHREVEPORT                LA   1 INCH HAIL
04/22/97   CADDO                          JEWELLA AND GREENWOOD RD

0350 AM    STONEWALL                 LA   1 INCH HAIL
04/22/97   DE SOTO

0410 AM    STONEWALL                 LA   1.75 INCH HAIL
04/22/97   DE SOTO

ELEVEN
Local storm report, Apr 22, 5:45 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0430 AM    ATLANTA                   TX   1.75 INCH HAIL
04/22/97   CASS

0440 AM    FOREMAN                   AR   1.75 INCH HAIL
04/22/97   LITTLE RIVER

0510 AM    FULTON                    AR   1 INCH HAIL
04/22/97   HEMPSTEAD

0230 AM    WASKOM                    TX   1 INCH HAIL
04/22/97   HARRISON

0530 AM    HOPE                      AR   1.75 INCH HAIL
04/22/97   HEMPSTEAD

ELEVEN
Local storm report, Apr 22, 5:50 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0430 AM    ATLANTA                   TX   1.75 INCH HAIL
04/22/97   CASS

0440 AM    FOREMAN                   AR   1.75 INCH HAIL
04/22/97   LITTLE RIVER

0510 AM    FULTON                    AR   1 INCH HAIL
04/22/97   HEMPSTEAD

0230x AM    WASKOM                    TX   1 INCH HAIL
04/22/97   HARRISON

0530 AM    HOPE                      AR   1.75 INCH HAIL
04/22/97   HEMPSTEAD

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:08 PM CDTSevere Thunderstorm WarningSHVBowie, Red River67 min
Apr 21, 10:14 PM CDTSevere Thunderstorm WarningSHVBowie61 min
Apr 21, 11:40 PM CDTSevere Thunderstorm WarningSHVMarion65 min
Apr 21, 11:59 PM CDTSevere Thunderstorm WarningSHVWood61 min
Apr 22, 12:24 AM CDTTornado WarningSHVWood36 min
Apr 22, 12:31 AM CDTSevere Thunderstorm WarningSHVUpshur59 min
Apr 22, 12:56 AM CDTSevere Thunderstorm WarningSHVHarrison64 min
Apr 22, 1:00 AM CDTSevere Thunderstorm WarningSHVGregg, Smith60 min
Apr 22, 1:58 AM CDTSevere Thunderstorm WarningSHVGregg62 min
Apr 22, 2:12 AM CDTSevere Thunderstorm WarningSHVHarrison63 min
Apr 22, 3:05 AM CDTSevere Thunderstorm WarningSHVCass55 min
Apr 22, 4:09 AM CDTSevere Thunderstorm WarningSHVCass66 min
Apr 22, 5:16 AM CDTSevere Thunderstorm WarningSHVMarion44 min
Apr 22, 6:03 AM CDTSevere Thunderstorm WarningSHVMarion57 min
Apr 22, 6:15 AM CDTSevere Thunderstorm WarningSHVCamp, Morris, Titus, Upshur60 min
Apr 22, 6:15 AM CDTSevere Thunderstorm WarningSHVFranklin60 min
Apr 22, 6:57 AM CDTSevere Thunderstorm WarningSHVBowie, Cass, Marion63 min
Apr 22, 6:57 AM CDTSevere Thunderstorm WarningSHVHarrison63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.